Mississippi, 2022

Damaging Wind in Mississippi, August 21, 2022

August 21, 2022 · NWS JAN · 1 event in 1 county or zone

Scattered thunderstorms developed around portions of Mississippi on August 21st. Some became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed around portions of Mississippi on August 21st. Some became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 21, 2:04 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 21, 2:04 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
304 PM CDT Sun Aug 21 2022

.DISCUSSION...
The rest of today and tomorrow...

Another rainy couple of days is in store for the ArkLaMiss region as
a shortwave trough dives into the region. This paired with
persistent 850mb southerly flow will keep a tropical-like airmass
settled over the region today and tomorrow. PWATs ranging 2.0-2.5
inches will allow for an ample supply of moisture. This airmass will
continue to supply enough instability to continue the development of
scattered to numerous showers and storms. The storms, however, are
lacking sufficient low and mid-level lapse rates to generate any
significant updrafts. While thunderstorms can't be ruled out, rain
showers will be the most prominent across the area this afternoon
into the evening. The main concern over the next 2 days will be the
risk of heavy rainfall paired with pre-existing saturated
conditions, especially for areas west of the I-55 corridor. Rainfall
rates ranging 2-4" will be possible in any storm that is able to
develop. In addition, slow moving storms along a west to east flow
will allow for the potential training of storms. Due to this, a
"Limited" for flash flooding has been outlooked in the HWO.

By tonight, rain chances will decrease but still remain scattered as
instability decreases overnight. Lows will remain in the 70s as
radiational cooling will be fairly inefficient due to cloud cover
across the region. Tomorrow, a frontal boundary associated with a
shortwave embedded in a longwave trough will bring a boundary in the
the ArkLaMiss region, allowing for sufficient instability in the
generation of showers and some storms. Numerous to widespread
precipitation is likely throughout the area. Localized flash
flooding will continue to be a concern across the ArkLaMiss. A
"Limited" will again be advertised in the HWO as the potential for
heavy rainfall continues. A flash flood watch has been a
consideration over the previous forecast cycles, but we will hold
off once again as uncertainty over location and timing remains. Highs
will struggle to reach 80s for areas along and north of I-20 as the
boundary dips into the area, keeping cloud cover increased
throughout the day. Areas south if I-20 will reach the lower to
middle 80s. /AJ/

Monday night through the week...

The theme for the upcoming week at least through mid-week is cooler
than normal and continued increased rain chances. The region will
remain under the influence of an East Coast mid-level trough. A
stalled front will remain just to the north or across the northern
parts of the forecast area. Along and south of this front, plenty of
moisture will be present. Precipitable water values look to be
around 2.3 inches and continued moisture transport will feed into
the region through at least mid-week. With continued westerly flow,
disturbances riding along the boundary will help initiate showers
and storms which could lead to localized flooding concerns. Models
are indicating the higher QPF totals extending a little further east
than previous runs, with amounts through mid-week of several inches,
with the ECMWF showing a whopping 6-9 inches(but the GFS is way on
the other end of the spectrum of being drier). While scattered
showers and isolated thunderstorms will continue to occur early in
the week, the impetus for much of the rainfall looks to occur
starting either late Monday or into Tuesday as a surface low
develops across Texas and moves to the north and east across our
region. This will help rainfall consolidate and move across the
region, with some of the higher amounts focusing more on the Tuesday
into Wednesday time period. With a rather tropical airmass in place,
rainfall should be rather efficient and flash flooding will be a
concern through mid-week. Will continue for now with the limited
risk outlook but there will be a need to upgrade portions of the
region to an elevated risk for flooding and a flood watch needed.
The question remains where exactly. My initial thinking is that it
will span an area that covers southeast AR, northeast LA and
portions of MS north of I-20 and west of I-55.

Thanks to the cloud cover and rainfall, temperatures will be cooler
than normal. Highs through much of the week will be in the 70s and
80s. A change will occur toward the end of the week. The upper
trough will move off to the east and much of the rain moves south.
This will keep the best POPs in the south and conditions should
return a little more like summer around here with highs in the 80s
and 90s. /28/

&&

.AVIATION...
18Z TAF discussion:
All sites will toggle in between VFR/MVFR cigs this afternoon into
the evening as precipitation continues to develop across the
region. TSRA/SHRA will be possible across the area through 03Z,
which will lower vis. By 06Z VCSH will be possible across the
area and VFR/IFR cigs will prevail through the remainder of the
period after 06Z. /AJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  79  71  77 /  65  88  60  76
Meridian      71  80  70  78 /  54  85  49  69
Vicksburg     72  79  71  77 /  74  86  63  76
Hattiesburg   72  85  71  80 /  58  78  60  79
Natchez       72  80  71  78 /  51  84  64  80
Greenville    72  77  70  78 /  74  92  55  59
Greenwood     72  78  69  81 /  69  85  45  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28/AJ
Hazardous weather outlook, Aug 21, 2:04 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CDT Sun Aug 21 2022

ARZ074-LAZ007>009-015-016-023>026-MSZ040-047>049-053>056-059>066-
072>074-222015-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Warren-Hinds-
Rankin-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
304 PM CDT Sun Aug 21 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, south central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...This afternoon and again Monday

This afternoon and again monday, localized flash flooding is
possible, particularly in low lying and urban areas. Minor river
flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding is possible for the entire outlook area Monday night
through Wednesday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

ARZ075-MSZ018-019-025>039-041>046-050>052-057-058-222015-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Sharkey-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-Clarke-
304 PM CDT Sun Aug 21 2022

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Monday

Monday, localized flash flooding is possible, particularly in low
lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding is possible for the entire outlook area Monday night
through Wednesday.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

33

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 21, 3:20 PM CST
Where
Smith County, 0.91 mi SW of Mize
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.860, -89.560

A barn was destroyed by severe downburst winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089104.